Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 208, NWS Denver/Boulder, CO

August 8, 2009Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2009, 8:45 PM MDT for Weld County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2009, 8:45 PM MDT (02:45 UTC)
Expired
Aug 8, 2009, 9:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 7:29 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3551 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM MDT, 5 hours 55 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM MDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SAT AUG 8 2009

.SHORT TERM...SURFACE COLD FRONT MOVED SOUTHWARD ACROSS THE PLAINS
EARLY THIS AM AS LOW LVL MOISTURE WAS REPLENISHED AS DEWPOINTS
CLIMBED BACK INTO THE UPPER 40S AND 50S. SOME OF THE MOISTURE HAS
MIXED OUT AGAIN...ESP SOUTH OF DENVER WITH DEWPOINTS BACK INTO THE
UPPER 30S. AFTER A BONE DRY AIRMASS TO START THE DAY...PW VALUES ARE
BACK ON THE RISE...WITH READINGS NOW BACK UP AROUND 6/10 OF AN INCH
OVER THE NRN FRONT RANGE. MODELS INDICATE THIS WILL APPROACH AN INCH
AGAIN BY THIS EVENING. WATER VAPOR IMAGERY SHOWING A DECENT UPPER
LEVEL WAVE ACROSS SOUTH CENTRAL UTAH...WHICH WILL ALSO SWING ACROSS
NRN CO THIS EVENING PROVIDING MODEST ASCENT ACROSS THE AREA ALONG
WITH A 90KT JET ORIENTED SW-NE ACROSS WESTERN COLORADO. FORECAST
SOUNDINGS SHOW CAPES OF 800-1500J/KG ACROSS THE PLAINS THIS EVENING.
AS THE LOW LVL FLOW SHIFTS SOUTHEAST THIS AFTN...BOTH NAM/RUC
INDICATE SOME CONVERGENCE AS INITIAL OUTFLOW FROM THE FOOTHILLS
MEETS THE SERLY FLOW AND MAY SPARK SOME STORMS FROM DENVER AND
EXTENDING NORTHEAST INTO THE PLAINS. GIVEN ABOVE INGREDIENTS...A FEW
SEVERE STORMS POSSIBLE WITH THE BIGGEST THREAT OF LARGE HAIL AND
DAMAGING WINDS. SOME STRATUS/FOG ALSO POSSIBLE LATER TNT/SUN AM AS
LOW LVL MSTR WILL CONTINUE TO INCREASE FOLLOWING EVENING CONVECTION
AND UPPER SUPPORT SHOULD KEEP SOME STORMS GOING PAST MIDNIGHT.

THERE IS SOME INITIAL SUBSIDENCE SUN AM BEFORE NEXT WAVE MOVES IN
WITH SOME WEAK ASCENT BY LATE IN THE DAY. AS MOISTURE REMAINS IN
PLACE...ANOTHER ROUND OF LATE DAY STORMS LOOKS POSSIBLE...AGAIN SOME
MAY BE SEVERE WITH SFC BASED CAPES OVER 1000J/KG AND CONTINUED
STRONG SW MID-UPR LVL FLOW.

.LONG TERM...A SLOW MOVING UPPER LEVEL DISTURBANCE WILL PASS TO THE
NORTHEAST SUNDAY EVENING.  ALTHOUGH THE MID AND UPPER LEVELS WILL BE
DRY THERE WILL STILL BE SUFFICIENT BOUNDARY LAYER MSTR FOR MORE
TSTMS THROUGH SUNDAY EVENING.  THERE MAY STILL BE SOME LINGERING
UPPER LEVEL SUPPORT AS WELL WITH AN EXITING JET. LATE SUNDAY NIGHT
INTO MONDAY MORNING...THERE WILL BE A SHORT WAVE RIDGE PLACE MONDAY
MORNING WITH A WESTERLY FLOW ALOFT OVER THE CWFA.  A DISTURBANCE
EMBEDDED IN THE FLOW ALOFT IS PROGGED TO MOVE ACRS NRN CO IN THE
18Z-00Z TIME FRAME.  FCST CAPES VERY FVBL FOR ANOTHER ROUND OF LATE
AFTN AND EVENING THUNDERSTORMS WITH VALUES IN THE 1100-1700 J/KG
RANGE.  PRECIPITABLE WATER STILL AROUND .80 INCHES WITH STORM
MOTIONS LESS THAN 10 KTS...SO THE THREAT OF TSTMS PRODUCING HEAVY
RAIN WILL RMN IN THE PICTURE AS WELL.  MID LEVEL SHUD RMN RELATIVELY
COOL SO NO CAP TO HINDER AFTN/EVNG CONVECTION. THE LOWER LEVELS ARE
PROGGED DRY OUT THROUGH THE REST OF THE WEEK.  THE UPPER RIDGE WILL
REBUILD OVER THE DESERT SOUTHWEST WITH WARMER AND APPARENTLY DRIER
CONDITIONS RETURNING.  WL KEEP ISOLD POPS IN THE GRIDS IN AFTN/EVNG
EACH DAY TO ACCOUNT FOR ANY SUBTROPICAL MSTR TRAPPED UNDER THE
RIDGE.
&&

.AVIATION...SFC WINDS WILL CONTINUE FROM THE SOUTHEAST THIS AFTN
WITH THUNDERSTORM COVERAGE MAINLY FROM 23-04Z WITH SOME ILS
APPROACHES. SOME STRATUS/FO0G ALSO POSSIBLE LATER TNT/EARLY SUNDAY
WITH IFR/MVFR CIGS/VSBYS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/COOPER
Hazardous weather outlook, Aug 8, 10:47 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SAT AUG 08 2009

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SAT AUG 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE
FOOTHILLS...PALMER DIVIDE AND ADJACENT PLAINS LATER THIS
AFTERNOON...THEN SPREAD ACROSS THE REST OF NORTHEAST COLORADO THIS
EVENING. THE STORMS WILL BECOME MORE NUMEROUS THIS EVENING...WHILE A
FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT MOVED SOUTHWARD ACROSS NORTHEAST COLORADO THIS MORNING
WHICH HELPED TO REPLENISH LOW LEVEL MOISTURE LEVELS ACROSS THE
PLAINS. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE ACROSS THE REGION
THIS EVENING WHICH WILL ENHANCE THUNDERSTORM DEVELOPMENT. WEST OF
THE CONTINENTAL DIVIDE...THE AIRMASS IS MUCH DRIER...WITH ONLY
ISOLATED STORMS THIS EVENING WITH GUSTY WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE LINGERING OVER NORTHEAST COLORADO ON SUNDAY AFTERNOON WILL
COMBINE WITH DAYTIME HEATING...AND A WEAK UPPER LEVEL DISTURBANCE
MOVING OVER THE STATE...TO PRODUCE SOME STRONG THUNDERSTORMS ON THE
PLAINS IN THE AFTERNOON AND EARLY EVENING.  THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE HAIL AND GUSTY WINDS...BUT MAY ALSO BE
SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL.

WARM TEMPERATURES AND A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ARE ALSO EXPECTED TO CONTINUE THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE FRONT RANGE AND PLAINS
AFTER 4 PM.

ENTREKIN/COOPER

In the hours before

Special weather statement, Aug 8, 6:34 PM MDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
634 PM MDT SAT AUG 8 2009

COZ038-042-043-090100-
NORTHEAST WELD COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
634 PM MDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EXTREME EAST CENTRAL LARIMER COUNTY
  WEST CENTRAL WELD COUNTY

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED NEAR SEVERANCE...OR 10 MILES
NORTHWEST OF GREELEY...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
SEVERANCE...PIERCE...NUNN AND AULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4075 10475 4059 10455 4044 10491 4054 10498
TIME...MOT...LOC 0035Z 226DEG 14KT 4051 10487
Special weather statement, Aug 8, 7:09 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
709 PM MDT SAT AUG 8 2009

COZ038-043-090145-
CENTRAL AND SOUTH WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
709 PM MDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL LARIMER COUNTY
  WEST CENTRAL WELD COUNTY

AT 709 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A
THUNDERSTORM PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS LOCATED NEAR
LOVELAND...OR 10 MILES SOUTH OF FORT COLLINS...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
TIMNATH...SEVERANCE...LOVELAND...EATON AND SOUTHEASTERN FORT COLLINS.

HEAVY RAIN FROM THE STORM WILL ALSO CAUSE SOME MINOR FLOODING.

LAT...LON 4069 10488 4052 10468 4037 10507 4046 10516
TIME...MOT...LOC 0109Z 229DEG 21KT 4042 10507
Special weather statement, Aug 8, 7:11 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT SAT AUG 8 2009

COZ038-042-043-090145-
NORTHEAST WELD COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
711 PM MDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL WELD COUNTY

AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 4 MILES SOUTHWEST OF AULT...OR 9 MILES NORTH OF GREELEY...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SEVERANCE...
PURCELL...PIERCE...LUCERNE...EATON...AULT AND NORTHERN GREELEY.

HEAVY RAIN FROM THE STORM WILL ALSO CAUSE SOME MINOR FLOODING.

LAT...LON 4082 10458 4065 10439 4042 10479 4055 10494
TIME...MOT...LOC 0111Z 229DEG 21KT 4055 10477
Special weather statement, Aug 8, 7:35 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
735 PM MDT SAT AUG 8 2009

COZ038-042-090200-
NORTHEAST WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
735 PM MDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTH CENTRAL WELD COUNTY

AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 13 MILES SOUTHWEST OF GROVER...OR 29 MILES NORTHEAST OF
GREELEY...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GROVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR PARTS OF NORTHEAST COLORADO.

WATCH FOR HEAVY RAINS AND MINOR FLOODING.

&&

LAT...LON 4097 10410 4077 10396 4063 10440 4077 10449
TIME...MOT...LOC 0135Z 241DEG 22KT 4073 10437
Local storm report, Aug 8, 8:08 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
808 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             E SEVERANCE             40.52N 104.85W
08/08/2009  M0.75 INCH       WELD               CO   PUBLIC

0804 PM     HAIL             4 NNE KEOTA             40.76N 104.05W
08/08/2009  M1.75 INCH       WELD               CO   TRAINED SPOTTER

&&

BLOUIS
Local storm report, Aug 8, 8:43 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
843 PM MDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             LONGMONT                40.17N 105.11W
08/08/2009  M0.75 INCH       BOULDER            CO   PUBLIC

&&

BLOUIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:24 PM MDTSpecial Weather StatementBOULarimer36 min
Aug 8, 6:34 PM MDTSpecial Weather StatementBOUWeld26 min
Aug 8, 6:58 PM MDTAreal Flood AdvisoryBOULarimer, Weld2 hr
Aug 8, 7:09 PM MDTSpecial Weather StatementBOUWeld36 min
Aug 8, 7:11 PM MDTSpecial Weather StatementBOUWeld34 min
Aug 8, 7:35 PM MDTSpecial Weather StatementBOUWeld25 min
Aug 8, 7:39 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Aug 8, 8:10 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Aug 8, 8:49 PM MDTSevere Thunderstorm WarningBOULogan, Weld26 min
Aug 8, 9:15 PM MDTSevere Thunderstorm WarningBOULogan30 min
Aug 8, 9:48 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld42 min
Aug 8, 10:27 PM MDTTornado WarningBOUMorgan48 min
Aug 8, 10:52 PM MDTSevere Thunderstorm WarningBOULogan38 min
Aug 8, 10:57 PM MDTTornado WarningBOULogan, Washington48 min
Aug 8, 11:14 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Aug 8, 11:17 PM MDTAreal Flood AdvisoryBOUWeld88 min
Aug 8, 11:47 PM MDTFlash Flood WarningBOUWeld3 hr
Aug 9, 12:01 AM MDTSevere Thunderstorm WarningBOUWeld29 min
Aug 9, 12:05 AM MDTSevere Thunderstorm WarningBOULogan25 min
Aug 9, 1:33 AM MDTAreal Flood AdvisoryBOUMorgan87 min
Aug 9, 2:29 AM MDTFlash Flood WarningBOUWeld91 min
Aug 9, 4:50 PM MDTSpecial Weather StatementBOULogan25 min
Aug 9, 5:30 PM MDTSpecial Weather StatementBOULogan30 min
Aug 9, 5:39 PM MDTSevere Thunderstorm WarningBOULogan51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.